Aa
Aa
A
A
A
Close
Avatar universal

what could be causing upper chest pain under slight physical exertion?

I am a 71 year old white male. I have had a stress test and a pulmonary function test and they showed no heart or lung function problems. I feel the pain after walking briskly for about 4 to 5 minutes. what else could be causing the pain.
7 Responses
Sort by: Helpful Oldest Newest
547368 tn?1440541785
Hello and Welcome to our Senior Health Forum. I am glad you found us and took the time to post your question.

Good news that your cardiac and pulmonary function tests were normal. Can you describe the pain you are experiencing after the 4-5 minute brisk walk? Is it stabbing or aching?

Without any more information my best guess would be that your pain is related to the actual exertion of your muscles. Do you swing your arms as you walk? If so try to limit the amount of swing in your arms for awhile. Did you just begin walking - or is this something that you have done routinely and the pain started without warning?  

I also wonder if you may have strained a chest muscle in another activity - without even knowing you did so. How long have you had the pain?

Any addition information would be helpful.

Last but not least - return to your medical provider and ask for answers. If you are not satisfied with the answers given than seek a second opinion. Be assertive. It's your body and no one cares about it as much as you do. It's a fact no matter what our age.

I'll look forward to hearing more from you.

Take Care,
~Tuck
Helpful - 0
1 Comments
Thanks for answering -- the pain is "aching" and doesn't last long after I stop the exertion (around one minute). I play golf and walk quite a bit there and that doesn't cause pain. This walking is not brisk.  My arm swing is not exaggerated, pretty normal. I've had this around 6 months and it seems to come on quicker now than it use to. This happens with any exertion, not just walking. That was just an example. If I pulled a muscle, I don't remember it. I will check again with my doctor when I go back for my 6 month blood pressure check-up. My blood pressure is up (140) and I take Lisinopril for it.
144586 tn?1284666164
Square one is to take blood pressure readings in both the right and left arm and note if there is a differential. Please don't tell me your primary care physician has not performed this test.  A big differential could be a developing an aneurysm, but more likely it may suggest occlusion of a major artery on the right or left side.  Tuck's analysis is far more likely, but every so often arterial occlusion, usually from plaque,  can cause these pains. A CT with dye contrast is definitive.
Helpful - 0
547368 tn?1440541785
Sorry, I missed your reply on the 19th.

It is important that you watch your B/P. Obviously you are talking about the systolic being 140, not a high number but it certainly requires monitoring. Today the medical profession has learned the importance of keeping that systolic number as close to 120 as possible. Some years ago that wasn't so true. They us to believe that a continued 140 systolic was acceptable - studies have proved that's not the case.

As I'm sure you know, pain can raise your pressure.

It's possible this is rib related, like a inflammation in the ligaments or your intercostal muscles. The ribcage is supported by ligaments and muscles, including the muscles between the ribs (intercostal muscles). These muscles allow the ribcage to expand when you breathe in and to drop when you breathe out.

I'm wondering of you may have something like Costochondritis.
Costochondritis is also known as Tietze’s syndrome, is an inflammation of the cartilage in the rib cage. The condition most often affects the cartilage where the upper ribs attach to the breastbone (sternum). This area is referred to as the costosternal joint.

Often this conditions resolved in several weeks - but not always. What ever it is that is causing your pain you need an explanation - a DX - an answer. Don't accept, "I don't know" as a permanent explanation. A good medical provider follows a I don't know with - "But We'll find out."

Be assertive and remember the squeaky wheel get oiled. No one cares more about your health than you do - you are and must be your own medical advocate. So insist on being heard - and obtaining a answer that makes sense to you. If you are not getting those answers - move on to a medical provider that will listen and is interested.

I'll look forward to hearing more from you.

Best of Luck my Friend,
~Tuck
Helpful - 0
Avatar universal
Thank you very much.  I will pursue further with my doctor.
Helpful - 0
547368 tn?1440541785
You're Welcome. I'm glad to hear that you will pursue answers. We'll look forward to hearing more from you.

Happy, Healthy 2016,
~Tuck
Helpful - 0
144586 tn?1284666164
Square one is to get off the Lisonopril, an ACE inhibiter, and switch to Losartan an ARB. One of the side effects of Lisonopril is to elevate the level of bradykinins by tenfold - which have the curious effect of lowering pain tolerance. If you are a masochist Lisinopril is the drug for you. There is a genetic factor involved in this side effect. Get your D3 levels checked, while you are at it.
Helpful - 0
144586 tn?1284666164
Also, cut diown on the Starbucks and spend some money nor a pulse oximeter, and wear it, noting any decrease on P02 during the episodes.
Helpful - 0
1 Comments
Oh Caregiver!!  How could anyone cut down on Starbucks??? I treat myself to a decaf latte several times a week! I'm of the mind that living without that latte just wouldn't be living!
:0)
Have an Answer?

You are reading content posted in the Geriatrics Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Could our telomeres hold the key to curing cancer and preventing aging? Learn more in this article from Missouri Medicine.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
How to lower your heart attack risk.
Here are 12 simple – and fun! – ways to boost your brainpower.
Protect against the leading cause of blindness in older adults
Keep your bones strong and healthy for life